What is the ED treatment for dysrhythmias in caffeine toxicity?

Updated: Aug 21, 2018
  • Author: David Yew, MD; Chief Editor: Michael A Miller, MD  more...
  • Print
Answer

The treatment of dysrhythmias depends on the nature of the dysrhythmia and the patient's clinical presentation. Dehydration, hypoxemia, metabolic acidosis, and electrolyte disturbances may contribute to morbidity and should be corrected as the patient's dysrhythmia is addressed. Management is as follows:

  • Patients with supraventricular tachycardia (SVT) and adequate blood pressure and no ECG evidence of ischemia can be treated with supportive care.

  • Patients with persistent SVT, hypotension, or evidence of cardiac ischemia require intervention to control their heart rate or to restore a sinus rhythm. Initial treatment of caffeine-induced SVT should include administration of benzodiazepines in order to reduce CNS stimulation and release of catecholamines. A short-acting cardioselective beta-blocker (eg, esmolol) or a calcium channel blocker (eg, diltiazem) may be used to control the heart rate. Caution should be exercised since these agents may contribute to hypotension.

  • Adenosine, often used in the treatment of paroxysmal SVT, is unlikely to be effective in patients with caffeine overdose because caffeine antagonizes adenosine receptors.

  • In the hemodynamically stable patient, amiodarone or lidocaine may be used to treat ventricular tachycardia (VT).

  • Electrical cardioversion may be used in hemodynamically unstable patients or in patients whose condition is refractory to pharmacologic intervention.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!